My daughter, age 21, began pacing after a second visit to the emergency room (ER) after the second bout with the flu. At that time, she was given Compazine for nausea. She was also given Phenergan during the visit. The pacing/walking movement never stopped since that time. Doctors after this visit, those in the hospital and in the psychiatric department, never addressed the pacing movement, even though they witnessed it. The neurologist did her homework and examined all the tests my daughter has had since February (CAT scan, EEG, etc) and all were normal, which brings us back to the beginning—when did the pacing start?
The problem is akathisia (neurological symptom of motor restlessness) and it is often drug-induced. Haldol and Compazine can cause this condition. It usually clears, though it may take months. Sometimes Klonopin or Inderal helps.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.